Can brain surgery for tuberculoma lead to memory loss?
Q: My husband was operated for brain tuberculoma last year. He is having a short term memory problem since the surgery. Is this a side effect of any of the drugs he is taking viz. Rimatazid, Pyzina, Azetol. Does he need to take separate treatment to deal with this problem?
A:None of the medicines mentioned by you are likely to cause impairment of short term memory. Apparently the problem is due to surgery. With regard to anti-tubercular treatment, in 3-drugs therapy we give: rifampicin, isoniazid and ethambutol; in 4-drugs therapy we add pyrazinamide. Unfortunately pyrazinamide has a wide range of side effects particularly injury to liver; hence its use is reserved when 4 drugs are to be employed. The patient can be given a kit (such as CX-4 by Cadila) which contains rifampicin 450mg, isoniazid 300mg and ethambutol 800mg along with vitamin B-6 to prevent side effects.